Alert archive / Arkansas / Tornado Warnings in 2000

Tornado Warning 33, NWS Little Rock, AR

May 4, 2000Pulaski County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 4, 2000, 5:32 PM CDT for Pulaski County, Arkansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 2000, 5:32 PM CDT (22:32 UTC)
Expired
May 4, 2000, 6:00 PM CDT
In force
28 min
Issued by
NWS Little Rock, AR
Area
Whole counties

County Pulaski County, AR

The radar

The Little Rock radar (KLZK), 9 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:50 PM CDTTornado F0Roland, ARA weak tornado briefly touched down in western Pulaski County about 5 miles southwest of Roland. The tornado mainly affected a marina on Lake Maumelle, with several boat docks damaged and a sailboat mast bent. One witness saw the tornado spin at least one sail

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

910 
WFUS54 KLZK 042232
TORLIT
ARC119-042300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
532 PM CDT THU MAY 4 2000

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  PULASKI COUNTY IN CENTRAL ARKANSAS

* UNTIL 600 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A DEVELOPING TORNADO OVER WEST CENTRAL PULASKI
  COUNTY...OR ABOUT 10 MILES SOUTHWEST OF MAUMELLE...MOVING NORTH AT
  15 MPH.

FUNNEL CLOUDS HAVE BEEN SIGHTED BY THE PUBLIC. THERE HAS NOT BEEN A
CONFIRMED TORNADO YET...BUT THERE MAY BE BEFORE LONG. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 4, 3:35 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 4, 3:35 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
335 PM CDT THU MAY 4 2000

LATEST REGIONAL RADAR LOOP SHOWS A SPIRAL OF PRECIPITATION MOVING
NORTHWARD ACROSS THE CWFA. SURFACE PATTERN IS VERY NEBULOUS WITH THE
UPPER LEVEL LOW BEING THE MAIN FEATURE AFFECTING THE AREA.

THE MODEL INITIALIZED FAIRLY WELL THIS MORNING. I WILL USE A
COMPROMISE BETWEEN THE THREE SHORT RANGE MODELS. BASICALLY THE
CLOSED LOW WILL SIT...SPIN AND SLOWLY WEAKEN OVER THE NEXT 48 HOURS.
SHORT WAVES WILL DROP TO AROUND THE UPPER LOW BRING BOUTS OF SHOWERS
AND THUNDERSHOWERS. THIS MEANS THE RAIN WILL CONTINUE.

IN TERMS OF PRECIPITATION...I WENT CLOSE TO FWC POPS IN THE FIRST
TWO PERIODS AND I USE A COMPROMISE BETWEEN THE FAN AND THE FWC MOS
IN THE LAST TWO PERIODS. I USED A COMPROMISE BETWEEN THE ETA AND THE
AVN FOR QPF AND I HELD OFF ON ISSUING A FLASH FLOOD WATCH. BUT...
LATER SHIFTS WILL HAVE TO REEVALUATE.

IN TERMS OF TEMPERATURES...I UNDERCUT THE FWC HIGHS AND CLOSER TO OR
SLIGHTLY UNDER THE FAN NUMBERS FOR HIGHS.  I WENT CLOSE TO THE FWC
NUMBERS FOR MINIMUMS. THIS IS GENERALLY PERSISTENCE.

...EXTENDED...
BOTH THE AVN AND THE MRF HAVE UPPER LOW CONTINUE IT/S SITTING...
SPINNING AND WEAKENING THROUGH THE 84 HOUR TIME FRAME. I TRIED TO
KEEP MONDAY DRY...AS A SURFACE HIGH MOVES ACROSS THE AREA. A COLD
FRONT WILL MOVE THROUGH THE STATE LATE MONDAY NIGHT AND ON
TUESDAY...BRINGING THE NEXT THREAT OF RAIN WITH IT.

(49)

.LIT...NONE.

In the hours before

Special weather statement, May 4, 1:30 PM CDT, 4 hours 2 minutes before
ARZ047-056-057-063>069-050200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT THU MAY 4 2000

...SLIGHT RISK OF SEVERE WEATHER FOR SOUTHERN AND EASTERN ARKANSAS
THIS AFTERNOON AND EARLY THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER PARTS OF SOUTHERN AND
EASTERN ARKANSAS THIS AFTERNOON AND EARLY THIS EVENING.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM OVER EASTERN OKLAHOMA AT
EARLY AFTERNOON WILL CONTINUE TO CREATE UNSTABLE CONDITIONS ACROSS
ARKANSAS. MOISTURE WILL CONTINUE TO FLOW NORTHWARD FROM THE GULF OF
MEXICO AHEAD OF THIS UPPER LEVEL LOW. AFTERNOON HEATING WILL HELP ADD
INSTABILITY TO THE ATMOSPHERE.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER
ARKANSAS THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS OVER PARTS
OF SOUTHERN AND EASTERN ARKANSAS MAY BECOME SEVERE. THE MAIN SEVERE
WEATHER THREATS WOULD BE LARGE HAIL AND POSSIBLY DAMAGING WINDS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS IN
PARTS OF SOUTHERN AND EASTERN ARKANSAS COULD BE ACTIVATED THIS
AFTERNOON AND EARLY THIS EVENING.

22
Special weather statement, May 4, 3:34 PM CDT, 1 hour 58 minutes before
ARZ047-057-064-065-069-050100-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
334 PM CDT THU MAY 4 2000

...SLIGHT RISK OF SEVERE WEATHER FOR PARTS OF EXTREME SOUTHEASTERN
ARKANSAS THIS AFTERNOON AND EARLY THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER PARTS OF EXTREME
SOUTHEASTERN ARKANSAS THIS AFTERNOON AND EARLY THIS EVENING.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM OVER EASTERN OKLAHOMA AT
MID AFTERNOON WILL CONTINUE TO CREATE UNSTABLE CONDITIONS ACROSS
ARKANSAS. MOISTURE WILL CONTINUE TO FLOW NORTHWARD FROM THE GULF OF
MEXICO AHEAD OF THIS UPPER LEVEL LOW. AFTERNOON HEATING WILL HELP ADD
INSTABILITY TO THE ATMOSPHERE.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER
ARKANSAS THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS OVER PARTS
OF EXTREME SOUTHEASTERN ARKANSAS MAY BECOME SEVERE. THE MAIN SEVERE
WEATHER THREATS WOULD BE LARGE HAIL AND POSSIBLY DAMAGING WINDS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS IN
PARTS OF EXTREME SOUTHEASTERN ARKANSAS COULD BE ACTIVATED THIS
AFTERNOON AND EARLY THIS EVENING.

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:30 PM CDTSevere Thunderstorm WarningLZKJefferson30 min
May 3, 10:19 PM CDTSevere Thunderstorm WarningLZKLonoke, Pulaski41 min
May 4, 6:32 AM CDTSevere Thunderstorm WarningLZKCleveland, Dallas, Grant28 min
May 4, 5:40 PM CDTTornado WarningLZKSaline35 min
May 4, 6:32 PM CDTTornado WarningLZKIndependence28 min

Nearby

Tornado Warnings in Arkansas, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.